Virginia, 2011

Winter Weather in Virginia, January 17 to 18, 2011

January 17 to 18, 2011 · NWS LWX · 8 events in 8 counties and zones

Low pressure tracked up the Mid-Atlantic Coast on the 17th before moving toward New England on the 18th. Precipitation overspread the area on the night of the 17th ahead of the low.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Low pressure tracked up the Mid-Atlantic Coast on the 17th before moving toward New England on the 18th. Precipitation overspread the area on the night of the 17th ahead of the low. Warmer air was drawn into the system, but cold high pressure over New England kept enough low-level cold air in place for a prolonged period of frozen precipitation into the early morning hours of the 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 17, 3:34 PM EST, 4 hours 26 minutes earlier.

Area forecast discussion, Jan 17, 3:34 PM EST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
334 PM EST MON JAN 17 2011

.SYNOPSIS...
HIGH PRESSURE WILL BE LOCATED TO THE NORTH OF THE AREA
TONIGHT...AS LOW PRESSURE APPROACHES FROM THE SOUTH. LOW PRESSURE
WILL MOVE UP THE MID ATLANTIC COAST ON TUESDAY THEN TOWARD NEW
ENGLAND TUESDAY NIGHT. HIGH PRESSURE WILL BUILD IN BEHIND THIS
SYSTEM FOR WEDNESDAY...BUT ANOTHER SYSTEM MAY AFFECT THE REGION
THURSDAY NIGHT INTO FRIDAY.

&&

.NEAR TERM /THROUGH TUESDAY/...
HIGH PRESSURE WAS LOCATED ACROSS THE NEW ENGLAND STATES THIS
AFTERNOON...WHILE LOW PRESSURE WAS HOVERING OFF THE SOUTHEAST COAST.

HIGH PRESSURE WILL DRIFT OFF THE NEW ENGLAND COAST THIS EVENING...AS
LOW PRESSURE MOVES UP THE SOUTHEAST COAST TONIGHT AND THEN THE MID
ATLANTIC COAST ON TUESDAY.

WARM ADVECTION ALOFT AND ISENTROPIC LIFT WILL CONTINUE TO STRENGTHEN
THIS EVENING...AND THIS WILL ALLOW LIGHT PRECIPITATION TO DEVELOP.
ONSET OF PRECIPITATION IS MOST LIKELY FIRST ACROSS THE POTOMAC
HIGHLANDS/SHENANDOAH VALLEY AREA/FOOTHILLS AREAS...QUICKLY EXPANDING
TO THE NORTHEAST THROUGH THE REST OF THE EVENING.

PRECIPITATION AT THE ONSET OF THIS EVENT LOOKS TO BE A MIX OF SNOW
AND SLEET. HOWEVER...THIS MAY NOT LAST LONG AS SOUTHEAST WINDS ALOFT
RESULT IN WARMING A FEW THOUSAND FEET ABOVE THE SURFACE. THIS WILL
FAVOR A CHANGE OVER TO FREEZING RAIN FOR MOST AREAS /EXCEPT LIKELY
ALL RAIN ACROSS LOWER SOUTHERN MARYLAND/ AS A NORTH/NORTHEAST WIND
AND EVAPORTATIONAL COOLING /NOTE THE LOW DEWPOINTS/ WILL KEEP
TEMPERATURES 32 OR BELOW ACROSS MUCH OF THE AREA INTO THE NIGHT.
CHANGEOVER TO FREEZING RAIN MAY BE SLIGHTLY MORE DELAYED ACROSS
THE FAR NORTH AND WEST CWA...WHERE THERE COULD BE MINOR SNOW/SLEET
ACCUMULATIONS AROUND ONE INCH BUT THE MAIN IMPACT FROM THIS EVENT
IS EXPECTED TO BE FREEZING RAIN AND ASSOCIATED ICE ACCUMULATIONS.

WINTER WEATHER ADVISORIES WILL BE IN EFFECT BEGINNING THIS EVENING
FOR MOST OF THE CWA. EXCEPTION WILL BE LOWER SOUTHERN MARYLAND AND
KING GEORGE COUNTY VIRGINIA WHERE WE EXPECT MOSTLY RAIN /PERHAPS
SLEET AT THE ONSET/. ICE ACCUMULATIONS UP TO A TENTH OF AN INCH ARE
EXPECTED AROUND THE WASHINGTON AREA BACK INTO THE SHENANDOAH VALLEY
/A LITTLE LESS SOUTHEAST INTO THE ADVISORY AREA/...BUT HIGHER
AMOUNTS OF ONE TO TWO TENTHS OF AN INCH ACROSS NORTHERN MARYLAND ARE
POSSIBLE DUE TO HIGHER QPF AND SLOWER EROSION OF SURFACE COLD AIR.

FREEZING RAIN WILL CHANGE TO RAIN FROM SOUTHEAST TO NORTHWEST
TUESDAY MORNING. ADVISORIES WILL END AT 9 AM FROM THE WASHINGTON
AREA BACK TOWARD THE SHENANDOAH VALLEY AND POTOMAC HIGHLANDS...AND
NOON FURTHER NORTH. SOME AREAS OBVIOUSLY MAY WIND UP BEING CANCELLED
SOONER AS THE CHANGEOVER TO RAIN OCCURS ACROSS THE CWA. OVERALL THE
NAM CHANGEOVER LOOKED TOO SOON...AND PREFERRED A GFS/SREFS BLEND.

RAIN WILL TAPER OFF FROM THE SOUTH TUESDAY AFTERNOON...SO MOST
PLACES BY DAYS END MAY BE DRY BUT IT LOOKS AS IF CLOUDS WILL HANG
TOUGH. THE NEXT WAVE WILL APPROACH ON TUESDAY EVENING. TEMPERATURES
WILL WARM ABOVE FREEZING FOR HIGH TEMPERATURES ACROSS THE ENTIRE CWA
TUESDAY...LIKELY REACHING 40 ACROSS THE SOUTHERN PORTION OF THE CWA.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY/...
BEHIND THE EXITING COASTAL LOW PRESSURE SYSTEM WILL BE ANOTHER
FEATURE. THIS FEATURE IS A CONTINENTAL UPPER SHORTWAVE...MAINLY A
LARGE AREA OF LIGHT PRECIP STREWN ACROSS LENGTH OF THE EAST COAST
STATES FROM THE GREAT LAKES TO THE GULF COAST. THE STRONGER PORTION
OF THIS FEATURE WILL BE LOCATED CLOSER TO THE UPPER VORT MAX SLIDING
EWD OVER THE TENN VLY/SRN APLCNS INTO EARLY WED. THE VORT MAX WILL
SWING OVER THE SOUTHEAST STATES OVERNIGHT AND OFF THE SRN ATLC COAST
BY LATE WED MORNING. BEFORE THE VORT SLIDES OFFSHORE...A
REGIONAL-SCALE AREA OF SCATTERED LIGHT PRECIP IS EXPECTED TO DEVELOP
AND PUSH EAST OF THE CNTRL/SRN APLCNS. LOW LEVEL THICKNESSES WILL
SUPPORT A PERIOD OF WINTRY MIX ACROSS MUCH OF THE AREA GOING INTO
THE OVERNIGHT...BUT OVERALL PRECIP WILL BE LIGHT AND INTERMITTENT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
A QUICK EXIT TO THIS ENTIRE SYSTEM AND A RELATIVELY QUICK ENTRANCE
FOR THE NEXT ONE. ONLY A ONE-DAY HIGH PRESSURE TRANSITION DAY BEFORE
THE NEXT UPPER WAVE SETS UP AND BEGINS ITS APPROACH ON THE EAST
COAST. THIS LATE WEEK STORM SYSTEM LOOKS TO BE ANOTHER ELONGATED
BUT SHARPER UPPER TROF AXIS. THIS TYPE OF UPPER WAVE WILL PULL IN A
BIT MORE MOISTURE ACROSS THE EAST COAST THAN THE WED SYSTEM...BUT
NOT FULLY DEVELOP UNTIL JUST OFF THE ATLC COAST. THE WEAK SFC LOW
WILL MAKE A SEWD TREK FROM THE ERN GREAT LAKES REGION...MEETING UP
W/ A WEAK LEE LOW OFF THE CNTRL APLCNS - STRENGTHENING OFF THE SRN
COAST OF LONG ISLAND EARLY FRI MORNING. PASSAGE OF ANY ASSOCIATED
PRECIP /AS WITH THE WED SYSTEM/ WILL BE MAINLY OVERNIGHT THU INTO
EARLY FRI. LOW LEVEL THICKNESSES SUPPORT WINTRY PRECIP FURTHER SOUTH
THAN THE MID-WEEK UPPER WAVE...CHANCES FOR SNOW A BIT BETTER ACROSS
THE AREA...BUT AGAIN ONLY LIGHT QPF EXPECTED AND OF A SCATTERED AND
INTERMITTENT NATURE.

THE PATTERN CHANGES LITTLE AFTER THIS UPPER WAVE MOVES OFF THE COAST
AND LONG RANGE GUIDANCE LOOKS LIKE A REPEAT INTO EARLY NEXT WEEK.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
AS PRECIPITATION DEVELOPS THIS EVENING...VSBYS/CIGS WILL QUICKLY
DROP INTO IFR. PRECIPITATION LIKELY BEGINS AS SNOW/SLEET BUT MAY BE
BRIEF AS WARM AIR ALOFT WILL CHANGES PRECIPITATION OVER TO FREEZING
RAIN BETWEEN 04Z-06Z. FREEZING RAIN WILL THEN CHANGE TO RAIN FROM
SOUTHEAST TO NORTHWEST LATE TONIGHT/TUESDAY MORNING. EXPECT VSBYS TO
IMPROVE AS RAIN ENDS TUESDAY...BUT HAVE THE CONCERN THAT CIGS STAY
IFR THROUGH THE ENTIRE DAY.

AFTER THE COASTAL MOVES AWAY FROM THE REGION LATE TUE...ANOTHER
UPPER WAVE WILL MOVE IN FROM BEHIND W/ ONLY LIGHT PRECIP INVOLVED
DURING ITS PASSAGE. AS CLOUDS/PRECIP EXIT EARLY WED...WINDS WILL
QUICKLY PICK-UP FROM THE WEST DURING THE DAYTIME HRS. BREEZY SFC
WINDS WILL BE IN PLACE FOR MUCH OF THE DAY...SUBSIDING INTO THE
OVERNIGHT HRS. HIGH PRESSURE MAKES A BRIEF APPEARANCE FOR THU...BUT
ANOTHER UPPER WAVE MOVES THRU OVERNIGHT THU AND INTO EARLY
FRI...MORE LIGHT WINTRY PRECIP POSSIBLE THEN THIS SYSTEM SLIDE OFF
THE COAST BY MIDDAY FRI.

&&

.MARINE...
NORTHEAST FLOW NEAR THE SURFACE IS EXPECTED TO STRENGTHEN OVER THE
BAY THIS EVENING/OVERNIGHT. SMALL CRAFT ADVISORY WILL REMAIN IN
EFFECT AND LIKELY LAST UNTIL TUESDAY MORNING. MODELS THEN SHOW A
RELATIVE LULL/DECREASE IN WINDS TUESDAY AFTERNOON AS LOW PRESSURE
PASSES THE MID ATLANTIC COAST.

WINDS WILL GRADUALLY TAPER OFF INTO EARLY WED...AS A COASTAL LOW
QUICKLY MOVES UP TOWARD NEW ENGLAND. AFTER SUNRISE THOUGH...WINDS
WILL INCREASE OUT OF THE WEST...BREEZY THROUGHOUT THE DAYTIME HRS
AND STAYING IN THE LOWER-END SCA RANGE WELL INTO THE OVERNIGHT HRS
AS WINDS TURN NLY. HIGH PRESSURE WILL BRIEFLY QUIET DOWN CONDITIONS
INTO FRI...JUST AHEAD OF ANOTHER UPPER WAVE SLIDING ACROSS THE
REGION.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM EST
     TUESDAY FOR DCZ001.
MD...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR MDZ003>007-009>011-501-502.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM EST
     TUESDAY FOR MDZ013-014-016.
VA...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR VAZ027>031-042.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM EST
     TUESDAY FOR VAZ025-026-036>039-050-056-503-504.
     WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO 9 AM EST
     TUESDAY FOR VAZ040-051>055-501-502.
WV...WINTER WEATHER ADVISORY FROM 10 PM THIS EVENING TO NOON EST
     TUESDAY FOR WVZ050>053-055-501>504.
     WINTER WEATHER ADVISORY FROM 8 PM THIS EVENING TO 9 AM EST
     TUESDAY FOR WVZ505-506.
MARINE...SMALL CRAFT ADVISORY FROM 3 AM TO 11 AM EST TUESDAY FOR
     ANZ530>533-538>542.
     SMALL CRAFT ADVISORY FROM 7 PM THIS EVENING TO 11 AM EST
     TUESDAY FOR ANZ534-537-543.

&&

SYNOPSIS...BPP
NEAR TERM...BPP
SHORT TERM...GMS
LONG TERM...GMS
AVIATION...BPP/GMS
MARINE...BPP/GMS
Hazardous weather outlook, Jan 17, 7:42 PM EST, 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
742 PM EST MON JAN 17 2011

ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
180945-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
742 PM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY BEGINS THIS EVENING FOR THE OUTLOOK
AREA. THE PRIMARY CONCERN IS FOR ICE ACCUMULATIONS DUE TO FREEZING
RAIN. PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR
FURTHER DETAILS.

A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR KING GEORGE COUNTY
VIRGINIA AND LOWER SOUTHERN MARYLAND THROUGH MIDNIGHT.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY CONTINUES INTO TUESDAY MORNING FOR MUCH
OF THE OUTLOOK AREA. PLEASE REFER TO THE WINTER WEATHER MESSAGE
WBCWSWLWX FOR FURTHER DETAILS.

A SMALL CRAFT ADVISORY IS IN EFFECT FOR PORTIONS OF THE TIDAL
POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY TUESDAY MORNING. A
SMALL CRAFT ADVISORY MAY BE NEEDED WEDNESDAY FOR PORTIONS OF THE
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. REPORTS OF
SNOW AND ICE ACCUMULATIONS ARE APPRECIATED.

MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504-
WVZ050>053-055-501>506-180945-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA-
ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON-
ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
WESTERN PENDLETON-EASTERN PENDLETON-
742 PM EST MON JAN 17 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.

.DAY ONE...TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT ACROSS THE OUTLOOK AREA. THE
PRIMARY CONCERN IS FOR ICE ACCUMULATIONS DUE TO FREEZING RAIN.
PLEASE REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER
DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A WINTER WEATHER ADVISORY CONTINUES INTO TUESDAY MORNING. PLEASE
REFER TO THE WINTER WEATHER MESSAGE WBCWSWLWX FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. REPORTS OF
SNOW AND ICE ACCUMULATIONS ARE APPRECIATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter weather. Local standard time, as filed.

Winter Weather, Arlington

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Arlington forecast zone
Reported by
Trained Spotter
Coordinates
38.855, -77.106 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was reported to be around fifteen hundredths of an inch near Barcroft.

Winter Weather, Fairfax

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Fairfax forecast zone
Reported by
COOP Observer
Coordinates
38.841, -77.291 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was reported to be around thirteen hundredths of an inch near Vienna. Snowfall accumulation averaged less than one half inch across the county.

Winter Weather, Stafford

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Stafford forecast zone
Reported by
Trained Spotter
Coordinates
38.421, -77.457 (the zone’s center; the record gives no point)

Ice accumulation from freezing rain was around one tenth of an inch near Brookfield.

Winter Weather, Prince William

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Prince William forecast zone
Reported by
Trained Spotter

Ice accumulation from freezing rain was around one tenth of an inch Woolsey.

Winter Weather, Southern Fauquier

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Southern Fauquier forecast zone
Reported by
Unknown
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A trace of ice accumulation from freezing rain was estimated throughout the southern portion of the county.

Winter Weather, Northern Fauquier

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Northern Fauquier forecast zone
Reported by
NWS Employee
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

A trace of ice was reported near Marshall due to freezing rain.

Winter Weather, Loudoun

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Loudoun forecast zone
Reported by
Trained Spotter

Ice accumulation from freezing rain was measured around one tenth of an inch at Leesburg. Snow accumulations averaged around an inch across the county.

Winter Weather, Frederick

When
January 17, 8:00 PM EST to January 18, 5:00 AM EST
Where
Frederick forecast zone
Reported by
CoCoRaHS
Coordinates
39.195, -78.213 (the zone’s center; the record gives no point)

Snowfall totaled up to 1.8 inches near Winchester.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2011Every state in 2011This day in weather historyWarnings in Virginia, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 278609, 278610, 278611, 278612, 278614, 278615, 278616, 278617.